Alert archive / California / High Surf Advisories in 2009

High Surf Advisory 5, NWS Eureka, CA

March 8, 2009

NWS Eureka, CA issued this high surf advisory at Mar 8, 2009, 1:56 PM PDT. It took effect at Mar 8, 2009, 6:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 1:56 PM PDT (20:56 UTC)
In effect from
Mar 8, 2009, 6:00 PM PDT
Expired
Mar 9, 2009, 6:00 AM PDT
In force
12 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 082056
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
156 PM PDT SUN MAR 8 2009

...NORTHWEST SWELL TO HIT THE COAST TONIGHT...

.A STORM SYSTEM WEST OF THE WASHINGTON COAST HAS GENERATED
A LARGE SWELL. THE NORTHWEST SWELL WILL SPREAD INTO NORTHERN
CALIFORNIA WATERS LATE THIS AFTERNOON THROUGH TONIGHT.

CAZ001-091230-
/O.NEW.KEKA.SU.Y.0005.090309T0100Z-090309T1300Z/
REDWOOD COAST-
156 PM PDT SUN MAR 8 2009

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
MONDAY. 

NORTHWEST SWELL WILL BUILD TO 15 TO 17 FEET...WITH PERIODS OF
14 TO 17 SECONDS THIS EVENING. SWELL OF THIS MAGNITUDE HAS THE
POTENTIAL TO CREATE DANGEROUS SURF...WITH BREAKER HEIGHTS OF
22 TO 25 FT.

MARINERS TRAVERSING BAY AND HARBOR ENTRANCES ARE URGED TO 
EXERCISE EXTREME CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 8, 4:47 AM PDT, 9 hours 9 minutes earlier.

Area forecast discussion, Mar 8, 4:47 AM PDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
447 AM PDT SUN MAR 8 2009

.SYNOPSIS...A WEAK DISTURBANCE WILL BRING MUCH COLDER WEATHER
AND A CHANCE OF RAIN AND SNOW SHOWERS TO AREAS NORTH OF CAPE
MENDOCINO THROUGH MONDAY EVENING. HIGH PRESSURE WILL BRING DRIER
AND WARMER WEATHER TO NORTHWEST CALIFORNIA TUESDAY THROUGH
THURSDAY.

&&

.DISCUSSION...NORTH TO NORTHEASTERLY FLOW THIS MORNING ALONG THE
COAST HAS ERODED AWAY THE LEADING EDGE OF THE STRATOCU DECK THAT
HAS BEEN MOVING SOUTHEASTWARDS. AS THE UPPER LEVEL SHORTWAVE DIGS
FURTHER SOUTH OVER THE PAC NW AND INTO THE GREAT BASIN...EXPECT
THE FLOW TO TURN MORE ONSHORE LATER THIS MORNING AND
AFTERNOON...BRING INCREASING CLOUDS.

THE LEADING EDGE OF THE COLD AIR ASSOCIATED WITH THE SHORTWAVE IS
CLEARLY DEMARCATED IN SATELLITE AS IT SAGS SOUTH ALONG THE CENTRAL
OREGON COAST. LIGHT RAIN/DRIZZLE HAS BEEN REPORTED WITH THE DENSE
STRATOCU ALONG THE BOUNDARY AS IT MOVES SOUTHWARDS...WITH LIGHT
SNOW IN THE COLD AIR BEHIND IT FURTHER NORTHWARDS ALONG THE OREGON
COAST. AS THIS BAND SAGS SOUTHWARDS...LIGHT RAIN AND DRIZZLE
WILL MOVE INTO DEL NORTE COUNTY LATER THIS MORNING...AND INTO
HUMBOLDT AND NORTHERN TRINITY COUNTIES LATER THIS AFTERNOON.
LITTLE MOISTURE IS AVAILABLE WITH THIS SYSTEM...AND EXPECT LITTLE
IN THE WAY OF QPF...ONLY A FEW HUNDREDTHS AT BEST...MOST OF WHICH
WILL BE FOCUSED IN DEL NORTE COUNTY.

A CONSIDERABLY COLDER AIRMASS WILL MOVE INTO THE REGION TONIGHT
THROUGH MONDAY NIGHT AS THE SHORTWAVE SWINGS OFF TO THE EAST.
MODELS ARE INDICATING 700 MB TEMPS DOWN TO -16 TO -17 C LATE
TONIGHT...WITH 1000-500 MB THICKNESS VALUES AROUND 530 DM. THIS
WILL TRANSLATE TO SNOW LEVELS QUICKLY DROPPING DOWN TO 1500-2000
FEET BY LATE THIS AFTERNOON...MAINLY FOR AREAS NORTH OF MENDOCINO
COUNTY. LITTLE IN THE WAY OF QPF WILL TRANSLATE TO SNOW
ACCUMULATIONS OF LESS THAN AN INCH AREA-WIDE. COASTAL LOCATIONS
NORTH OF CAPE MENDOCINO MAY ALSO SEE SMALL HAIL/ICE PELLETS MIXING
IN WITH THE RAIN SHOWERS LATE TONIGHT AND INTO EARLY MONDAY
MORNING.

RAIN QUICKLY TAPERS OFF MONDAY EVENING AS A RIDGE OF HIGH PRESSURE
BUILDS INTO THE NORTHEAST PACIFIC AND HOLDS IN PLACE THROUGH THE
REMAINDER OF THE WEEK. DRIER AND WARMER WEATHER IS EXPECTED
TUESDAY THROUGH AT LEAST THURSDAY. ANOTHER LONG- WAVE TROUGH IS
FORECASTED TO DEVELOP OVER THE EASTERN PACIFIC LATE IN THE WEEK.
THE SYNOPTIC MODELS VARY ON HOW THIS TROUGH WILL DEVELOP AND
FORECAST CONFIDENCE BEYOND THURSDAY IS LOW. ALM

&&

.AVIATION...SATELLITE IMAGERY INDICATES EXTENSIVE AREA OF STRATOCUMULUS
CLOUDS EXTENDING INTO WESTERN TRINITY COUNTY AND COASTAL VALLEYS
OF MENDOCINO COUNTY. AS UPPER LEVEL TROUGH SAGS SOUTH FROM PACIFIC
NORTHWEST...LOW LEVEL MOISTURE WILL DEEPEN AND SHOULD GET ENOUGH
LIFT AND INSTABILITY FOR SHOWERS DEVELOPING THIS AFTERNOON INTO
TONIGHT MAINLY NORTH OF THE CAPE. CEILINGS STARTING OUT VFR THEN
DROPPING TO HIGH END MVFR IN SHOWERS AND DONT EXPECT SURFACE
VISIBILITIES TO BE REDUCE. ENOUGH INSTABILITY FOR SMALL HAIL WITH
SOME OF THE SHOWERS. IN OPPOSITION TO COASTAL AIRPORTS...UKIAH
WILL LIKELY REMAIN MOSTLY CLEAR THROUGHOUT THE PERIOD...AND VFR
CONDITIONS WILL PREVAIL. DEAN

&&

.MARINE...WINDS AT BUOYS 27 AND 14 HAVE DROPPED OFF TO 20-22KT WHILE
BUOY 22 HANGING IN AT 28KT SO GOOD FORECAST TO LET GALE EXPIRE...
THOUGH SHOULD HAVE LOCAL GUSTS TO 35KT IN THE SOUTHERN OUTER WATERS
THIS MORNING. REST OF THE FORECAST IS ON TRACK WITH SURFACE HIGH
WEAKENING AND SHIFTING WEST AS TROUGH OF LOW PRESSURE SAGS SOUTH
OVER THE PACIFIC NORTHWEST. RIDGE BUILDS IN FOR MID WEEK AND
PRESSURE GRADIENT TIGHTENING UP WITH SCA WINDS RETURNING.

OTHER CONCERN IS THE MAGNITUDE OF A NW SWELL EXPECTED TO SPREAD INTO
NW CAL WATERS LATE TODAY INTO TONIGHT. BUOY 46036 WEST OF SEATTLE AT 48N
134W WAS 19 FT AT 4AM WHILE ENP WAS CALLING FOR 20FT AT 5AM SO MODEL
IS FAIRLY CLOSE. ENP BRINGS IN WNW SWELL AT 13-14 FT WHICH GOES
ALONG WITH PREVIOUS FORECAST OF DECREASING MODEL SWELL HEIGHTS WITH
EACH RUN. SWELL DECAY TOOLS SHOWS INITIAL PERIOD IN 17-19 SECONDS
COMING IN TONIGHT TONIGHT THOUGH IT SHOULD RAPIDLY DECREASE TO ABOUT
13 SECONDS. DEAN

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS FROM PT ST GEORGE
TO PT ARENA 0-60NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:50 PM PSTGale WarningEKA4 hr
Mar 8, 1:30 PM PDTFrost AdvisoryEKA20 hr

Nearby

High Surf Advisories in California, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.